Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Variational crimes and $ L\sp{\infty }$ error estimates in the finite element method


Author: Charles I. Goldstein
Journal: Math. Comp. 35 (1980), 1131-1157
MSC: Primary 65N30; Secondary 65N15
DOI: https://doi.org/10.1090/S0025-5718-1980-0583491-0
MathSciNet review: 583491
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In order to numerically solve a second-order linear elliptic boundary value problem in a bounded domain, using the finite element method, it is often necessary in practice to violate certain assumptions of the standard variational formulation. Two of these "variational crimes" will be emphasized here and it will be shown that optimal $ {L^\infty }$ error estimates still hold. The first "crime" occurs when a nonconforming finite element method is employed, so that smoothness requirements are violated at interelement boundaries. The second "crime" occurs when numerical integration is employed, so that the bilinear form is perturbed. In both cases, the "patch test" is crucial to the proof of $ {L^\infty }$ estimates, just as it was in the case of mean-square estimates.


References [Enhancements On Off] (What's this?)

  • [1] C. GOLDSTEIN & L. R. SCOTT, Optimal Maximum Norm Error Estimates for Some Finite Element Methods for Treating the Dirichlet Problem, Brookhaven National Laboratory Report #749R1, 1978. MR 747006 (85h:65239)
  • [2] L. R. SCOTT, "Optimal $ {L^\infty }$ estimates for the finite element method on irregular meshes," Math. Comp., v. 30, 1976, pp. 681-698. MR 0436617 (55:9560)
  • [3] J. NITSCHE, $ {L^\infty }$-Convergence of Finite Element Approximations, Second Conference on Finite Elements, Rennes, France, 1975. MR 568857 (81e:65058)
  • [4] J. NITSCHE, $ {L^\infty }$-Convergence of Finite Element Approximations, Math. Aspects of the Finite Element Method, Rome, Italy, 1975. MR 568857 (81e:65058)
  • [5] F. NATTERER, "Über die punktweise Konvergenz finite Elemente," Numer. Math., v. 25, 1975, pp. 67-77. MR 0474884 (57:14514)
  • [6] R. RANNACHER, "Zur $ {L^\infty }$-Konvergenz linear finite Elemente beim Dirichlet Problem," Math. Z., v. 149, 1976, pp. 69-77. MR 0488859 (58:8361)
  • [7] A. H. SCHATZ & L. B. WAHLBIN, "Interior maximum norm estimates for finite element methods," Math. Comp., v. 31, 1977, pp. 414-442. MR 0431753 (55:4748)
  • [8] A. H. SCHATZ & L. B. WAHLBIN, "Maximum norm estimates in the finite element method on plane polygonal domains. Part 1," Math. Comp., v. 32, 1978, pp. 73-109. MR 0502065 (58:19233a)
  • [9] A. H. SCHATZ & L. B. WAHLBIN, "Maximum norm estimates in the finite element method on plane polygonal domains. Part 2, refinements," Math. Comp., v. 33, 1979, pp. 465-492. MR 0502067 (58:19233b)
  • [10] J. NITSCHE, $ {L_\infty }$-Error Analysis for Finite Elements, The 3rd Conference on the Mathematics of Finite Elements and Applications, Brunel University, 1978. MR 559297 (81f:65084)
  • [11] P. G. C1ARLET, The Finite Element Method for Elliptic Problems, North-Holland, Amsterdam, 1978.
  • [12] G. STRANG & G. FIX, An Analysis of the Finite Element Method, Prentice-Hall, Englewood Cliffs, N. J., 1973. MR 0443377 (56:1747)
  • [13] L. B. WAHLBIN, "Maximum norm error estimates in the finite element method with isoparametric quadratic elements and numerical integration," R.A.I.R.O., R-12, 1978, pp. 173-202. MR 0502070 (58:19236)
  • [14] J. L. LIONS & E. MAGENES, Non-Homogeneous Boundary Value Problems and Applications. Vol. I, Springer-Verlag, Berlin, Heidelberg, New York, 1972. MR 0350177 (50:2670)
  • [15] IU. P. KRASOVSKIĬ, "Isolation of singularities of the Green's function," Math. USSR-Izv., v. 1, 1967, pp. 935-966.
  • [16] I. BABUŠKA & A. K. AZIZ, "Survey lectures on the mathematical foundations of the finite element method," The Mathematical Foundations of the Finite Element Method with Applications to Partial Differential Equations (A. K. Aziz, Ed.), Academic Press, New York, 1972. MR 0347104 (49:11824)
  • [17] M. CROUZEIX & P. A. RAVIART, "Conforming and nonconforming finite element methods for solving the stationary Stokes equations. I," R.A.I.R.O., R-3, 1973, pp. 33-76. MR 0343661 (49:8401)
  • [18] R. TEMAM & F. THOMASSET, "Numerical solution of Navier-Stokes equation by a finite element method," Proc. Conf. on Numerical Methods in Fluid Mechanics, Rapallo, Italy, 1976.
  • [19] T. DUPONT & L. R. SCOTT, "Polynomial approximation of functions in Sobolev spaces," Math. Comp., v. 34, 1980, pp. 441-463. MR 559195 (81h:65014)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 65N15

Retrieve articles in all journals with MSC: 65N30, 65N15


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1980-0583491-0
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society